Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 126, NWS Twin Cities, MN

July 8, 1999Freeborn County, Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 8, 1999, 6:54 PM CDT for Freeborn County, Steele County, Minnesota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1999, 6:54 PM CDT (23:54 UTC)
Expired
Jul 8, 1999, 7:45 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Freeborn County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:15 PM CDTHail 0.75Albert Lea, MN
Jul 8, 7:30 PM CDTThunderstorm Wind 55Albert Lea, MNTrees toppled. Winds estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 6:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 082356 RRA
SVRMSP
MNC147-047-090045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES-CHANHASSEN MN
654 PM CDT THU JUL 8 1999

THE NATIONAL WEATHER SERVICE IN TWIN CITIES-CHANHASSEN MN HAS ISSUED
A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STEELE COUNTY IN SOUTH CENTRAL MINNESOTA
  FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 745 PM CDT

* AT 654 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER SOUTHWESTERN STEELE
  COUNTY...OR ABOUT 9 MILES EAST OF NEW RICHLAND...MOVING EAST AT 30
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...

  BLOOMING PRAIRIE
  GENEVA
  ALBERT LEA
  ELLENDALE

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:05 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 8, 2:05 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CDT THU JUL 8 1999

THE FORECAST PROBLEM IN THE SHORT TERM IS SEVERE WEATHER POTENTIAL
FOR MN. CLOUD HAVE HINDER SOLAR HEATING THIS AFTERNOON. ATMOSPHERE
STILL REMAINS RELATIVELY CAPPED OVER THE SOUTHWEST.  EXPECT THIS
AREA OVER WEST CENTRAL AND SOUTHWEST MN TO BE MAIN AREA OF CONCERN.
SFC TEMPS HAVE WARMED INTO THE UPPER 80S TO LOWER 90S OVER SW CORNER
OF THE STATE.  CLOUDS HAVE HELD TEMPS IN THE 70S OVER THE REST OF
SOUTHERN MN.  THE MAIN THREAT FOR ANY SEVERE WEATHER...BOW ECHO OR
DAMAGING WINDS AND LARGE HAIL.  WL CONTINUE TO MONITOR THE
SITUATION.  MEANWHILE...UPPER LEVEL TROUGH SWINGING THRU ON FRIDAY.
SHOULD BE ENOUGH MOISTURE AND INSTABLITY TO GENERATE WIDELY TO
SCATTERED SHOWERS ON FRIDAY.  WL LEAVE A SMALL POP.  DRY FRIDAY
NIGHT AND SATURDAY.  TEMPERATURES REMAINS ON THE COOL SIDE WITH
NIGHTTIME LOWS IN THE 50S AND DAYTIME HIGHS MAINLY IN THE 70S.

.MSP...NONE.
JVM

In the hours before

Special weather statement, Jul 8, 3:25 PM CDT, 3 hours 29 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
090400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT THU JUL 8 1999

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER MUCH OF CENTRAL MINNESOTA AS WELL AS WEST CENTRAL
WISCONSIN LATE THIS AFTERNOON AND EVENING.  SOME CITIES IN MINNESOTA
INCLUDED IN THE OUTLOOKED AREA ARE ST CLOUD...TWIN CITIES...
WILLMAR...LITTLE FALLS AND RED WING.  IN WISCONSIN...BALSAM
LAKE...RICE LAKE...CHIPPEWA FALLS...EAU CLAIRE AND MENOMONIE ARE
INCLUDED.

A SLIGHT RISK OF SEVERE STORMS IS INDICATED FOR THE REST OF WEST
CENTRAL AND SOUTH CENTRAL MINNESOTA.

THE MAIN THREAT FROM ANY SEVERE STORMS ARE LARGE HAIL AND DAMAGING
WINDS.  THERE COULD ALSO BE A FEW ISOLATED TORNADOES AS WELL.

LATE THIS AFTERNOON...A LOW PRESSURE AREA WAS LOCATED OVER WEST
CENTRAL MINNESOTA WITH A COLD FRONT TRAILING SOUTHWARD INTO EASTERN
NEBRASKA.  THE AIRMASS AHEAD OF THIS FRONT WAS QUITE MOIST AND
UNSTABLE.  CLOUD COVER HAS LIMITED SOMEWHAT THE THREAT AT THIS
TIME.  HOWEVER...A STRONG PUSH OF COOLER AIR ALOFT WILL HELP TRIGGER
MORE WIDESPREAD THUNDERSTORMS THIS EVENING OVER MUCH OF CENTRAL AND
EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN.

THIS LOW PRESSURE SYSTEM IS FORECAST TO MOVE EAST INTO THE GREAT
LAKES AND LOWER MISSISSIPPI RIVER VALLEY BY FRIDAY MORNING.

CIVIL EMERGENCY MANAGERS AND WEATHER SERVICE SPOTTERS ARE ADVISED TO
BE PREPARE FOR QUICK ACTIVATION.

JVM
Special weather statement, Jul 8, 3:25 PM CDT, 3 hours 29 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
090400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT THU JUL 8 1999

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER MUCH OF CENTRAL MINNESOTA AS WELL AS WEST CENTRAL
WISCONSIN LATE THIS AFTERNOON AND EVENING.  SOME CITIES IN MINNESOTA
INCLUDED IN THE OUTLOOKED AREA ARE ST CLOUD...TWIN CITIES...
WILLMAR...LITTLE FALLS AND RED WING.  IN WISCONSIN...BALSAM
LAKE...RICE LAKE...CHIPPEWA FALLS...EAU CLAIRE AND MENOMONIE ARE
INCLUDED.

A SLIGHT RISK OF SEVERE STORMS IS INDICATED FOR THE REST OF WEST
CENTRAL AND SOUTH CENTRAL MINNESOTA.

THE MAIN THREAT FROM ANY SEVERE STORMS ARE LARGE HAIL AND DAMAGING
WINDS.  THERE COULD ALSO BE A FEW ISOLATED TORNADOES AS WELL.

LATE THIS AFTERNOON...A LOW PRESSURE AREA WAS LOCATED OVER WEST
CENTRAL MINNESOTA WITH A COLD FRONT TRAILING SOUTHWARD INTO EASTERN
NEBRASKA.  THE AIRMASS AHEAD OF THIS FRONT WAS QUITE MOIST AND
UNSTABLE.  CLOUD COVER HAS LIMITED SOMEWHAT THE THREAT AT THIS
TIME.  HOWEVER...A STRONG PUSH OF COOLER AIR ALOFT WILL HELP TRIGGER
MORE WIDESPREAD THUNDERSTORMS THIS EVENING OVER MUCH OF CENTRAL AND
EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN.

THIS LOW PRESSURE SYSTEM IS FORECAST TO MOVE EAST INTO THE GREAT
LAKES AND LOWER MISSISSIPPI RIVER VALLEY BY FRIDAY MORNING.

CIVIL EMERGENCY MANAGERS AND WEATHER SERVICE SPOTTERS ARE ADVISED TO
BE PREPARE FOR QUICK ACTIVATION.

JVM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:22 AM CDTSevere Thunderstorm WarningMPXStevens38 min
Jul 8, 7:00 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet45 min
Jul 8, 7:42 AM CDTSevere Thunderstorm WarningMPXLe Sueur33 min
Jul 8, 5:26 PM CDTSevere Thunderstorm WarningMPXGoodhue34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.